Colorado, 2013

Flash Flooding in Colorado, September 15, 2013

September 15, 2013 · NWS PUB · 3 events in 2 counties and zones

Strong storms produced heavy rain and flash flooding across Manitou Springs and Colorado Springs. A man drowned in Sand Creek due to fast-flowing water in the channel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong storms produced heavy rain and flash flooding across Manitou Springs and Colorado Springs. A man drowned in Sand Creek due to fast-flowing water in the channel. Strong storms also flooded rural roads in eastern Fremont County north of Penrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 15, 9:56 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 15, 9:56 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1056 AM MDT SUN SEP 15 2013

.UPDATE...
ISSUED AT 846 AM MDT SUN SEP 15 2013

UPDATED GRIDS TO REFLECT 12Z AND LATEST HIGH RES MODEL DATA CHANCES
FOR PRECIP TODAY AND TONIGHT. LOOKS LIKE THERE WILL BE A NEAR
CERTAINTY OF PRECIP FOR THE ERN MTS...WITH POTENTIAL HIGH QPF...AND
ALSO A WIDE BAND OF MDT TO HEAVY PRECIP ASSOCIATED WITH THE FRONT
OVER SE CO. WHERE THIS BAND SETS UP IS SOMEWHAT IN QUESTION...BUT
IT WILL BE ORIENTED FROM NW TO SE ACROSS EITHER EXTREME SRN OR
SE CO. HEAVIEST PRECIP LIKELY IN THE 21Z TO 03Z TIME FRAME. ROSE

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 516 AM MDT SUN SEP 15 2013

...FLASH FLOOD AND HEAVY RAIN THREAT FROM TODAY INTO TONIGHT...

SEVERAL SHORT TERM METEOROLOGICAL ISSUES WITH PRIMARY CONCERN
BEING LOCAL FLASH FLOODING/RIVER FLOODING AND HEAVY RAIN
THREAT FROM TODAY INTO TONIGHT.

IN ADDITION TO THE FLASH FLOOD/RIVER FLOOD/HEAVY RAIN THREATS
...OTHER METEOROLOGICAL CHALLENGES INCLUDE BUT ARE NOT LIMITED
TO TEMPERATURES...LOCALIZED LOW-CLOUD/FOG COVERAGE THIS
MORNING...NORTHERLY SURGE MOVEMENT AND HIGHER MOUNTAIN SNOW
POSSIBILITIES.

AS OF 3 AM THIS MORNING...FORECAST DISTRICT NOTING NORTHERLY SURGE
ENTERING THE HIGHWAY 50 CORRIDOR AND CONTINUING TO PUSH SOUTH.
ISOLATED SHOWERS AND THUNDERSTORMS HAVE RECENTLY DEVELOPED TO THE
SOUTH OF HIGHWAY 50...WHILE OUT WEST...AREAS SUCH AS WOLF CREEK PASS
EXPERIENCING A COLD RAIN AND FOG...I.E. 36F EARLY THIS MORNING.
ALSO...AREAS OF LOW CLOUDS AND FOG ATTEMPTING TO DEVELOP OVER OTHER
SECTIONS OF THE CWFA.  EARLY MORNING TEMPERATURES CONTINUE TO RUN
ABOVE MID-SEPTEMBER CLIMATOLOGICAL AVERAGES MOST AREAS.

RECENT SHORT-TERM COMPUTER SIMULATIONS...FORECAST MODEL SOUNDINGS
AND REAL-TIME DATA INDICATE THAT NORTHERLY SURGE SHOULD NEAR/CROSS
THE COLORADO/NEW MEXICO BORDER LATER THIS MORNING WITH MOIST
EASTERLY UPSLOPE FLOW AND INCREASING PRECIPITABLE WATER VALUES
DEVELOPING OVER EASTERN SECTIONS FROM LATER THIS MORNING INTO
TONIGHT.

06Z/15TH NAM12 PV15 ALSO SUGGESTS THAT FAVORABLE LIFT DEVELOPS
OVER THE FORECAST DISTRICT FROM TODAY INTO TONIGHT. SEVERAL OF
THE SHORT-RANGE COMPUTER SIMULATIONS INDICATE THAT SHOWERS AND
EMBEDDED THUNDERSTORMS...CAPABLE OF GENERATING LOCALLY HEAVY RAIN
WILL DEVELOP OVER MANY SECTIONS OF THE FORECAST DISTRICT FROM
TODAY INTO TONIGHT.

AT THIS TIME...LOCATIONS THAT APPEAR TO BE THE MOST FAVORABLE FOR
RECEIVING LOCALLY HEAVY RAINFALL INCLUDE PORTIONS OF THE EASTERN
MOUNTAINS AND FOOTHILLS...SECTIONS OF THE INTERSTATE 25
CORRIDOR...PORTIONS OF THE CENTRAL AND SOUTHWESTERN MOUNTAINS AND
POSSIBLY IN THE VICINITY OF THE OLD FRONTAL BOUNDARY...RUNNING
FROM APPROXIMATELY SOUTHERN PUEBLO COUNTY INTO BACA COUNTY.

AS ALLUDED TO ABOVE...LOCALIZED SHORT-TERM(TODAY INTO TONIGHT)
PRECIPITATION TOTALS OF 1 INCH OR MORE ANTICIPATED OVER SEVERAL
LOCATIONS AND HAVE ADDED LOCALLY HEAVY RAINFALL WORDING TO THE
ZONE PACKAGE TO ACCOUNT FOR THIS POSSIBILITY. ALSO...HAVE
CONTINUED THE FLASH FLOOD WATCH FOR PUBLIC ZONES 81/84 AND 85 INTO
THIS EVENING. IF LATEST MODEL TRENDS CONTINUE...THIS WATCH MAY
NEED TO BE EXTENDED BY A FEW HOURS AND POSSIBLY EVEN EXPANDED. WFO
PUEBLO WILL CONTINUE TO MONITOR CLOSELY. WILL ALSO CONTINUE TO
PAINT SOME ACCUMULATING SNOW OVER THE HIGHER MOUNTAINS INTO
TONIGHT.

MAXIMUM TEMPERATURES TODAY SHOULD RUN SOME RUN SOME 5F TO
12F COOLER THAN MAXIMUM VALUES NOTED YESTERDAY OVER EASTERN
SECTIONS OF THE FORECAST DISTRICT WHILE WESTERN PORTIONS OF THE
CWFA SHOULD GENERALLY EXPERIENCE MAXIMUM TEMPERATURES A CATEGORY
OR SO COOLER THAN SATURDAYS READINGS.

PLEASE REMAIN WEATHER ALERT FOR POTENTIAL FLOODING THREATS FROM
TODAY INTO TONIGHT AND BE PREPARED TO TAKE ACTION IF NECESSARY.
THIS HOLDS ESPECIALLY TRUE FOR PERSONS NEAR AREA BURN SCARS...WHERE
THE FLASH FLOODING THREAT IS LIKELY GREATEST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 516 AM MDT SUN SEP 15 2013

LIGHT RAIN MAY LINGER OVER THE EASTERN PLAINS EARLY MONDAY MORNING
AS UPPER TROUGH AXIS SLOWLY LIFTS NORTHEAST OUT OF THE STATE. BY
MON AFTERNOON...INCREASING WESTERLY FLOW WILL START A GRADUAL
DRYING TREND OVER THE REGION...AS PRECIPITABLE WATER VALUES FALL TOWARD
0.75 INCHES BY EVENING. WHILE MID LEVELS DRY THROUGH THE DAY...LOW
LEVELS REMAIN FAIRLY MOIST...WHICH WILL LIKELY LEAD TO REDEVELOPMENT
OF AT LEAST ISOLATED -SHRA/-TSRA MOST AREAS...WITH BEST CHANCES
NEAR THE OLD FRONTAL BOUNDARY NEAR THE NM BORDER. MORE SUBSTANTIAL
DRYING DEVELOPS TUES AS SOUTHWEST FLOW ALOFT STRENGTHENS AND DEEP
LEE TROUGH FORMS OVER THE EASTERN PLAINS. RESIDUAL MOISTURE OVER
THE MOUNTAINS MAY PRODUCE SOME WEAK CONVECTION IN THE LATE
AFTERNOON/EARLY EVENING...THOUGH PRECIP INTENSITY WILL CONTINUE TO
WANE. DEEP UPPER TROUGH WILL THEN PUSH THROUGH THE NORTHERN ROCKIES
WED...REACHING THE NORTHERN HIGH PLAINS EARLY THU. EXPECT ANOTHER
FAIRLY DRY DAY WED AS SW FLOW CONTINUES...WITH ONLY ISOLATED WEAK
TSRA OVER THE MOUNTAINS ONCE AGAIN. COLD FRONT THE DROPS THROUGH
THE REGION THU MORNING...LEADING TO A WEAK UPSLOPE SURGE AND
PERHAPS A WINDOW FOR PRECIP OVER THE EASTERN MOUNTAINS AND PLAINS
LATE THU AFTERNOON/THU NIGHT. DOESN'T LOOK LIKE A MAJOR RAIN EVENT
AS MID LEVEL MOISTURE TAP WILL BE GONE AND BEST DYNAMIC LIFT STAYS
WELL NORTH. DRIER CONDITIONS RETURN FROM FRI INTO NEXT
WEEKEND...THOUGH MOUNTAINS MAY HOLD ON TO SOME WEAK AFTERNOON
CONVECTION THROUGH THE PERIOD AS DIFFUSE PUSH OF MID LEVEL
MOISTURE WORKS BACK NORTHWARD.

TEMPERATURES WILL STAY FAIRLY COOL MON...ESPECIALLY EASTERN
PLAINS WHERE CLOUDS MAY LINGER MUCH OF THE DAY. TUE/WED LOOK MUCH
WARMER ALL AREAS...BEFORE COOLER AIR RETURNS THU/FRI BEHIND THE
COLD FRONT. GRADUAL WARMING TREND THEN RETURNS NEXT WEEKEND UNDER
INCREASING SOUTHWEST FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1049 AM MDT SUN SEP 15 2013

MAIN CONCERN WILL BE PERIODS OF RA THIS AFTERNOON THROUGH TONIGHT.
EXPECT EXTENDED PERIODS OF MVFR...ESPECIALLY AT KCOS...THROUGH
MON MORNING. BRIEF PERIODS OF IFR ALSO POSSIBLE WITH HEAVIER SHWRS.
COULD ALSO SEE SOME BR OR PERIOD OF FG AT ALL THREE TAF SITES EARLY
MON MORNING...IN THE 06Z TO 15Z TIME FRAME. GRADUAL CLEARING IS
EXPECTED ON MONDAY...WITH GENERALLY VFR CONDITIONS...BUT THERE
WILL STILL BE SCT SHWRS THROUGH THE DAY. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ081-084-085.

&&

UPDATE...ROSE
AVIATION...ROSE
Hazardous weather outlook, Sep 15, 10:13 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1113 AM MDT SUN SEP 15 2013

COZ058>089-093>099-161715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1113 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER A WIDE PORTION
OF THE FORECAST AREA TODAY AND THIS EVENING.

DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND FLASH FLOODING OVER
ALREADY SATURATED SOILS...A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH 9 PM MDT TONIGHT FOR EL PASO AND TELLER COUNTIES...INCLUDING
THE WALDO CANYON AND BLACK FOREST BURN SCARS.  OTHER LOCATIONS OVER
SOUTHERN COLORADO...INCLUDING BUT NOT LIMITED TO RECENT BURN SCAR
LOCATIONS MAY ALSO EXPERIENCE LOCALIZED FLOODING ISSUES INTO
TONIGHT...ESPECIALLY IF A STRONGER STORM DEVELOPS.

PLEASE REMAIN WEATHER ALERT FOR POTENTIAL FLOODING THREATS FROM
LATER THIS MORNING INTO TONIGHT AND BE PREPARED TO TAKE ACTION IF
NECESSARY. THIS HOLDS ESPECIALLY TRUE FOR PERSONS NEAR AREA BURN
SCARS AND RECENTLY SATURATED LOCATIONS...WHERE THE FLASH FLOODING
THREAT IS LIKELY GREATEST.

IN ADDITION...ADDITIONAL STORM THREATS INCLUDE CLOUD TO GROUND
LIGHTNING AS WELL AS LOCALLY GUSTY WINDS. ALSO...A FEW INCHES OF
SNOW IS ANTICIPATED THROUGH TONIGHT FOR ELEVATIONS ABOVE 12000 FEET.
FINALLY...AREAS OF LOW CLOUDS AND DENSE FOG WILL BE POSSIBLE OVER
EASTERN SECTIONS AS WELL AS PORTIONS OF THE SAN LUIS VALLEY INTO
THE MID-MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...DRIER AIR WILL BEGIN TO SLOWLY FILTER INTO THE
REGION. THERE WILL STILL BE ENOUGH MOISTURE AROUND FOR ISOLATED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...BUT THE
POTENTIAL FOR HEAVY RAIN WILL BE LOW.

FOR THE REST OF THE WEEK...A GENERAL DRYING TREND WILL CONTINUE.
THERE WILL STILL BE ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...BUT MOST STORMS WILL BE CONFINED TO THE
MOUNTAINS AND HAVE LITTLE POTENTIAL FOR HEAVY RAIN. PRIMARY STORM
THREATS DURING THIS PERIOD WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT.

44/44

In the hours before

Special weather statement, Sep 15, 10:01 AM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT SUN SEP 15 2013

COZ081-084-085-151915-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
1101 AM MDT SUN SEP 15 2013

SHOWERS ARE STARTING TO DEVELOP OVER THE WALDO CANYON BURN SCAR
AREA OF WESTERN EL PASO COUNTY. AT THE PRESENT TIME...THESE STORMS
ARE EXPECTED TO PRODUCE UP TO 0.20 INCHES OF WATER THROUGH NOON.
THIS AMOUNT OF RAINFALL SHOULD NOT CAUSE ANY MAJOR RUNOFF PROBLEMS
ACROSS THE WALDO CANYON BURN SCAR AREA.  HOWEVER...THIS IS JUST AN
ESTIMATE BASED ON CURRENT RADAR TRENDS. IF THESE STORMS DEVELOP
MORE THAT CURRENTLY ANTICIPATED...HIGHER RAINFALL RATES CAN BE
EXPECTED. PLEASE CONTINUE TO MONITOR THE SITUATION. A FLOOD
ADVISORY OR FLASH FLOOD WARNING MAY BE REQUIRED ON SHORT NOTICE.

The radar

The Pueblo radar (KPUX), 58 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 15, 12:10 PM MST to 1:30 PM MST
Where
El Paso County, 1.85 mi NNE of Security to 3.38 mi WNW of Falcon
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.773, -104.722

Flash Flood, Fremont

When
September 15, 2:05 PM MST to 3:30 PM MST
Where
Fremont County, 7.15 mi N of Fremont County Arpt to 9.63 mi NNE of Fremont County Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.533, -105.084

Flash Flood, El Paso

When
September 15, 3:30 PM MST to 5:30 PM MST
Where
El Paso County, 0.4 mi ESE of Manitou Spgs to 0.36 mi ESE of Manitou Spgs
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.858, -104.913

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, El Paso2013-09-1547MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473261, 473265, 473266.